.

The Impact of a Computerized Potassium Alert on Adverse Drug Events and Pharmacists' Interventions

LAUR Repository

Show simple item record

dc.contributor.author Mansour, Hanine
dc.contributor.author Dikkhush, Dimple
dc.contributor.author Lannigan, Jeffry
dc.contributor.author Whalen, Karen L.
dc.date.accessioned 2016-09-29T11:29:56Z
dc.date.available 2016-09-29T11:29:56Z
dc.date.copyright 2010 en_US
dc.identifier.issn 8755-1225 en_US
dc.identifier.uri http://hdl.handle.net/10725/4452
dc.description.abstract Background: Hyperkalemia is one of the most common drug-related electrolyte abnormalities resulting in adverse drug events (ADEs) at our institution. Objective: To determine the effect of a computerized pharmacy alert on the number of adverse events related to hyperkalemia in a hospital setting and to study the impact of guidelines and education on pharmacist response to high potassium levels. Methods: An alert was built into the pharmacy computer system, which warned pharmacists about a potassium level greater than 5.1 mEq/L when processing an order that could increase potassium. The alert was linked to a trigger medication list. After the alert was implemented, the number of ADEs due to hyperkalemia was compared for the 3 months pre- and postalert. Due to a lack of consistency in pharmacist interventions after implementation of the alert, hyperkalemia management guidelines were developed by the pharmacy department. The staff pharmacists received training on how to address hyperkalemia when processing prescriptions. After the education component was completed, the types of pharmacist interventions made pre- and posttraining were also compared. Results: Building an automated pop-up alert resulted in a decreased number of ADEs related to hyperkalemia (p < 0.001) and reduced the utilization of medications needed to treat hyperkalemia (p = 0.019). Conclusions: Implementation of a computerized pharmacy alert resulted in a statistically significant decrease in adverse drug events related to hyperkalemia in our institution. Educating pharmacists about hyperkalemia and developing guidelines for its management provided consistency among responses to the high potassium computerized alert. Further studies are needed to evaluate the impact of guideline development and pharmacist education on the trend of drug-induced hyperkalemia in an inpatient pharmacy setting. en_US
dc.language.iso en en_US
dc.title The Impact of a Computerized Potassium Alert on Adverse Drug Events and Pharmacists' Interventions en_US
dc.type Article en_US
dc.description.version Published en_US
dc.author.school SOP en_US
dc.author.idnumber 201205623 en_US
dc.author.department N/A en_US
dc.author.department Pharmacy Practice Department
dc.description.embargo N/A en_US
dc.relation.journal Journal of Pharmacy Technology en_US
dc.journal.volume 26 en_US
dc.journal.issue 2 en_US
dc.article.pages 55-59 en_US
dc.identifier.doi http://dx.doi.org/10.1006/bbrc.1994.188310.1177/875512251002600202 en_US
dc.identifier.ctation Mansour, H., Dilkhush, D., Lannigan, J., & Whalen, K. L. (2010). The impact of a computerized potassium alert on adverse drug events and pharmacists' interventions. Journal of Pharmacy Technology, 26(2), 55-59. en_US
dc.author.email hanine.mansour@lau.edu.lb en_US
dc.identifier.tou http://libraries.lau.edu.lb/research/laur/terms-of-use/articles.php en_US
dc.identifier.url http://pmt.sagepub.com/content/26/2/55.short en_US


Files in this item

This item appears in the following Collection(s)

Show simple item record

Search LAUR


Advanced Search

Browse

My Account